Advertisement

Bifurcations and stability of families of diffeomorphisms

  • S. Newhouse
  • J. Palis
  • F. Takens
Article

Abstract

We consider one parameter families or arcs of diffeomorphisms. For families starting with Morse-Smale diffeomorphisms we characterize various types of (structural) stability at or near the first bifurcation point. We also give a complete description of the stable arcs of diffeomorphisms whose limit sets consist of finitely many orbits. Universal models for the local unfoldings of the bifurcating periodic orbits (especially saddle-nodes) are established, as well as several results on the global dynamical structure of the bifurcating diffeomorphisms. Moduli of stability related to saddle-connections are introduced.

Keywords

Periodic Orbit Periodic Point Unstable Manifold Stable Manifold Rotation Number 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    A. A. Andronov, E. A. Leontovich, I. I. Gordon, A. G. Maier, Theory of bifurcations of dynamic systems on a plane,Isr. Program Scientific Transl., Jerusalem, 1971.Google Scholar
  2. [2]
    L. Block, J. Franke, Existence of periodic points of maps of S1,Invent. Math.,22 (1973), 69–73.zbMATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    Th. Bröcker, L. C. Lander, Differentiable germs and catastrophes,London Math. Soc. Lecture Notes,17, Cambridge Univ. Press, 1975.Google Scholar
  4. [4]
    P. Brunovski, On one-parameter families of diffeomorphisms, I and II,Comment. Mat. Univ. Carolinae,11 (3) (1970), 559–582;12 (4) (1971), 765–784.Google Scholar
  5. [5]
    P. Brunovski, Generic properties of the rotation number of one-parameter diffeomorphisms of the circle,Czech. Math. J.,24 (1974), 74–90.Google Scholar
  6. [6]
    A. Denjoy, Les trajectoires à la surface du tore,C. r. Acad. Sci.,223 (1946), 5–8.zbMATHMathSciNetGoogle Scholar
  7. [7]
    J. Guckenheimer, One-parameter families of vector fields on two-manifolds: another nondensity theorem,Dynamical Systems, Academic Press, 1973, 111–128.Google Scholar
  8. [8]
    P. Hartman, On local homeomorphisms of Euclidean spaces,Bol. Soc. Mat. Mexicana,5 (2) (1960), 220–241.zbMATHMathSciNetGoogle Scholar
  9. [9]
    M. Herman, Sur la conjugaison différentiable des difféomorphismes du cercle à des rotations,Publ. Math. I.H.E.S.,49 (1979), 5–234.zbMATHMathSciNetGoogle Scholar
  10. [10]
    M. Herman, Mesure de Lebesgue et nombre de rotation,Geometry and Topology, Springer Lecture Notes in Math.,597 (1977), 271–293.MathSciNetGoogle Scholar
  11. [11]
    M. W. Hirsch, C. C. Pugh, Stable manifolds and hyperbolic sets,Proc. Symp. Pure Math. A.M.S.,14 (1970), 133–164.MathSciNetGoogle Scholar
  12. [12]
    M. W. Hirsch, C. C. Pugh, M. Shub, Invariant manifolds,Springer Lecture Notes in Math.,583 (1977).Google Scholar
  13. [13]
    I. Kupka, Contributions à la théorie des champs génériques,Contributions to differential equations, vol. 2 (1963), 475–484 and vol. 3 (1964), 411–420.MathSciNetGoogle Scholar
  14. [14]
    D. C. Lewis, Formal power series transformations,Duke Math. J.,5 (1939), 794–805.zbMATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    I. P. Malta, Hyperbolic Birkhoff centers,Trans. A.M.S.,262 (1980), 181–193; announced inAn. Acad. Brasil. Ciências,51 (1979), (1), 27–29.zbMATHCrossRefMathSciNetGoogle Scholar
  16. [16]
    A. Manning, There are no new Anosov diffeomorphisms on tori,Amer. J. Math.,96 (1974), 422–429.zbMATHCrossRefMathSciNetGoogle Scholar
  17. [17]
    J. E. Marsden, M. McCracken, The Hopf bifurcation and its applications,Appl. Math. Sci.,19, Springer-Verlag, 1976.Google Scholar
  18. [18]
    W. C. de Melo, Moduli and stability of two-dimensional diffeomorphisms,Topology,19 (1980), 9–21.zbMATHCrossRefMathSciNetGoogle Scholar
  19. [18a]
    W. de Melo, J. Palis andS. Van Strien, Characterizing diffeomorphisms with modulus of stability one,Dynamical Systems and Turbulence, Warwick 1980,Springer Lecture Notes in Math.,898 (1981), 266–286.CrossRefGoogle Scholar
  20. [19]
    S. Newhouse, J. Palis, Bifurcations of Morse-Smale dynamical systems,Dynamical Systems, Academic Press, 1973, 303–366.Google Scholar
  21. [20]
    S. Newhouse, J. Palis, Cycles and bifurcation theory,Astérisque,31 (1976), 43–140.MathSciNetGoogle Scholar
  22. [21]
    S. Newhouse, J. Palis, F. Takens, Stable arcs of diffeomorphisms,Bull. A.M.S.,82 (1976), 499–502.zbMATHMathSciNetGoogle Scholar
  23. [22]
    S. Newhouse, The abundance of wild hyperbolic sets and non-smooth stable sets,Publ. Math. I.H.E.S.,50 (1979), 101–152.zbMATHMathSciNetGoogle Scholar
  24. [23]
    R. Palais, Local triviality of the restriction map for embeddings,Comm. Math. Helvet.,34 (1960), 305–312.zbMATHCrossRefMathSciNetGoogle Scholar
  25. [24]
    J. Palis, On Morse-Smale dynamical systems,Topology,8 (1969), 385–405.zbMATHCrossRefMathSciNetGoogle Scholar
  26. [25]
    J. Palis, S. Smale, Structural stability theorems,Proc. Symp. Pure Math. A.M.S.,14 (1970), 223–232.MathSciNetGoogle Scholar
  27. [26]
    J. Palis, F. Takens, Topological equivalence of normally hyperbolic dynamical systems,Topology,16 (1977), 335–345.zbMATHCrossRefMathSciNetGoogle Scholar
  28. [26a]
    J. Palis andF. Takens,Stability of parametrized families of gradient vector fields, Preprint IMPA, to appear.Google Scholar
  29. [27]
    J. Palis, A differentiable invariant of topological conjugacies and moduli of stability,Astérisque,51 (1978), 335–346.zbMATHMathSciNetGoogle Scholar
  30. [28]
    J. Palis, Moduli of stability and bifurcation theory,Proc. Int. Congres of Math. Helsinki (1978), 835–839.Google Scholar
  31. [29]
    H. Poincaré,Œuvres complètes, t. 1, Gauthier-Villars, 1952, 137–158.Google Scholar
  32. [30]
    C. C. Pugh, M. Shub, Linearization of normally hyperbolic diffeomorphisms and flows,Invent. Math.,10 (1970), 187–198.zbMATHCrossRefMathSciNetGoogle Scholar
  33. [31]
    C. Robinson, Global structural stability of a saddle-node bifurcation,Trans. A.M.S.,236 (1978), 155–172.zbMATHCrossRefGoogle Scholar
  34. [32]
    D. Ruelle, F. Takens, On the nature of turbulence,Comm. Math. Phys.,20 (1971), 167–192; A note concerning our paper on the nature of turbulence,Comm. Math. Phys.,23 (1971), 343–344.zbMATHCrossRefMathSciNetGoogle Scholar
  35. [33]
    S. Smale, Stable manifolds for differential equations and diffeomorphisms,Ann. Scuola Norm. Sup. Pisa,18 (1963), 97–116.MathSciNetGoogle Scholar
  36. [34]
    S. Smale, Differentiable dynamical systems,Bull. A.M.S.,73 (1967), 747–817.MathSciNetGoogle Scholar
  37. [35]
    J. Sotomayor, Generic one parameter families of vector fields,Publ. Math. I.H.E.S.,43 (1974), 4–56.Google Scholar
  38. [36]
    J. Sotomayor, Generic bifurcations of dynamical systems,Dynamical Systems, Academic Press 1973, 549–560.Google Scholar
  39. [37]
    S. J. Van Strien, Center manifolds are not C,Math. Z.,166 (1979), 143–145.zbMATHCrossRefMathSciNetGoogle Scholar
  40. [38]
    F. Takens, Partially hyperbolic fixed points,Topology,10 (1971), 133–147.zbMATHCrossRefMathSciNetGoogle Scholar
  41. [39]
    F. Takens, Normal forms for certain singularities of vector fields,Ann. Inst. Fourier,23 (1973), (2), 163–195.zbMATHMathSciNetGoogle Scholar
  42. [40]
    F. Takens, Forced oscillations and bifurcations,Applications of Global Analysis I,Comm. of the Math. Inst., R.U. Utrecht (Holland), 1974.Google Scholar
  43. [41]
    F. Takens, Global phenomena in bifurcations of dynamical systems with simple recurrence,Jber. d. Dt. Math.-Verein,81 (1979), 87–96.zbMATHMathSciNetGoogle Scholar
  44. [42]
    R. Williams, The D.A. map of Smale and structural stability,Proc. Symp. Pure Math. A.M.S.,14 (1970), 329–334.Google Scholar

Copyright information

© Publications mathématiques de l’I.H.É.S 1983

Authors and Affiliations

  • S. Newhouse
    • 1
    • 2
    • 3
  • J. Palis
    • 1
    • 2
    • 3
  • F. Takens
    • 1
    • 2
    • 3
  1. 1.Department of MathematicsUniversity of North CarolinaChapel HillU.S.A.
  2. 2.I.M.P.A.Rio de JaneiroBrazil
  3. 3.Department of MathematicsUniversity of GroningenHolland

Personalised recommendations